Fluoride is a chemical commonly used to prevent tooth decay. Fluoride overdose occurs when someone takes more than the normal or recommended amount of this substance. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Fluoride can be harmful in large amounts.
Fluoride is found in many over-the-counter and prescription products, including:
- Certain mouthwashes and toothpastes
- Certain vitamins (Tri-Vi-Flor, Poly-Vi-Flor, Vi-Daylin F)
- Water that has fluoride added to it
- Sodium fluoride liquid and tablets
Fluoride may also be found in other household items, including
- Etching cream (also called acid cream, used to etch designs in drinking glasses)
- Roach powders
Other products may also contain fluoride.
Symptoms of a fluoride overdose include:
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
- Abdominal pain
- Abnormal taste in the mouth (salty or soapy taste)
- Eye irritation (if placed in eye)
- Heart attack
- Irregular or slow heartbeat
- Nausea and vomiting
- Shallow breathing
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Call for help even if you don’t know this information.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Calcium or milk
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicines to treat symptoms
- Tube through the mouth into the stomach to wash out the stomach ( gastric lavage )
The above tests and treatments are more likely to be done if someone overdoses on fluoride from household products. They are less likely to be done for an overdose of fluoride from toothpaste and other health products.
How well someone does depends on how much fluoride they swallowed and how quickly they receive treatment. The faster a person gets medical help, the better the chance for recovery.
The amount of fluoride in toothpaste is usually not swallowed in large enough amounts to cause harm.
Scalzo AJ, Blume-Odom CM. Hydrofluoric acid and other fluorides. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 90.
Wax PM, Young A. Caustics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 153.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine . 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Review Date: 10/13/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.